Ohio, 2012

Damaging Wind in Ohio, July 15, 2012

July 15, 2012 · NWS PBZ · 1 event in 1 county or zone

Thunderstorms developed across the Upper Ohio Valley with isolated severe thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

Thunderstorms developed across the Upper Ohio Valley with isolated severe thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jul 15, 4:45 PM EST, 3 hours 10 minutes earlier.

Area forecast discussion, Jul 15, 4:45 PM EST, 3 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
545 PM EDT SUN JUL 15 2012

.SYNOPSIS...
AN EASTBOUND UPPER LEVEL LOW PRESSURE TROUGH CAN STILL PROVIDE
SCATTERED THUNDERSTORMS EARLY TONIGHT, SOME WITH HEAVY RAIN,
FREQUENT LIGHTNING, AND GUSTY WIND. HIGH PRESSURE, CENTERED NEAR
GEORGIA, WILL MAINTAIN WARM, HUMID CONDITIONS INTO WEDNESDAY. A
CANADIAN COLD FRONT WILL REDUCE THE HUMIDITY LATE WEEK, BUT
TEMPERATURES WILL CONTINUE WARMER THAN NORMAL.

&&

.NEAR TERM /THROUGH MONDAY/...
BLEND OF RECENT RADAR AND HIGH RESOLUTION MODEL OUTPUT SHOW
THUNDERSTORMS, AT LEAST SCATTERED IN COVERAGE, THIS EVENING, WITH
SOME HAVING HEAVY RAIN, FREQUENT LIGHTNING, AND GUSTY WIND. THESE
ARE ASSOCIATED WITH THE EASTBOUND PASSAGE OF AN UPPER LEVEL
TROUGH.

RECENT SREF MODEL OUTPUT SHOWS UPPER LEVEL RIDGING YIELDING
DECREASED INSTABILITY MONDAY, SO AT MOST A SLIGHT CHANCE OF
THUNDERSTORMS.

FORECASTED LOWS TONIGHT 65 TO 70 AND HIGHS MONDAY WELL INTO THE
80S PER RECENT GFS AND NAM MOS. DEW POINTS CAN BE SLIGHTLY LOWER
THAN WHAT THEY WERE DAYTIME SUNDAY.

&&

.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY/...
RECENT SREF MODEL OUTPUT WILL CONTINUE TO PROMOTE STABLE
CONDITIONS ACROSS THE UPPER OHIO VALLEY TUESDAY, BEFORE A
SOUTHWARD MOVING CANADIAN COLD FRONT SPARKS SCATTERED PREFRONTAL
THUNDERSTORMS WEDNESDAY.

AS SHOWN BY GFS, NAM, AND ECMWF MOS, TUESDAY CAN BE THE WARMEST
DAY WITH HIGHS WARMER THAN 90, AND WITH DEW POINTS AT LEAST IN THE
MID 60S, HEAT INDICES CAN APPROACH 100 ACROSS LOWER ELEVATIONS.

WEDNESDAYS HIGH TEMPERATURES WILL BE AFFECTED BY TIMING AND
COVERAGE OF PREFRONTAL THUNDERSTORMS. LOWS MONDAY NIGHT WILL AGAIN
BE 65 TO 70, BUT LOWS TUESDAY NIGHT CAN BE IN THE LOWER 70S, AS
PREFRONTAL CONVERGENCE SPURS DEW POINT INCREASES.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
GLOBAL MODEL AGREEMENT AND RUN-TO-RUN CONSISTENCY IS VERY GOOD ON
THE SOUTHWARD PROGRESSION OF A COLD FRONT ACROSS THE AREA ON
WEDNESDAY. THE GFS AND ECMWF BOTH DEPICT IT CLEARING VIRTUALLY ALL
OF THE FORECAST AREA SAVE FOR MAYBE THE FARTHEST SOUTHEASTERN
COUNTIES BY THURSDAY MORNING.

DRY CONDITIONS WILL PERSIST THROUGH SUNDAY AS HIGH PRESSURE
DOMINATES. THE RESULTANT DEEP NORTHWESTERLY FLOW WILL BRING MUCH
LESS HUMID CONDITIONS INTO THE REGION...HOWEVER WITH 850 MB
TEMPERATURES FROM THE MODEL CONSENSUS STILL RUNNING IN THE MID
TEENS...HIGH TEMPERATURES ARE LIKELY TO REMAIN NEAR SEASONAL
NORMS.

&&

.AVIATION /22Z SUNDAY THROUGH FRIDAY/...
LINES OF SHOWERS AND SCATTERED THUNDERSTORMS WILL CONTINUE TO
DEVELOP AND MOVE EAST ACROSS THE REGION THROUGH THE EARLY EVENING
HOURS AS AN UPPER TROUGH MOVES ACROSS THE UPPER OHIO VALLEY.
CONFIDENCE IS HIGH THAT OCCASIONAL MVFR RESTRICTIONS WILL OCCUR IN
SHOWERS...AND BRIEF IFR CONDITIONS ARE POSSIBLE IN HEAVIER
RAINFALL WITH STORMS. OUTSIDE OF PRECIPITATION...BROKEN VFR
CEILINGS WILL PREVAIL THROUGH EARLY TONIGHT.

ABUNDANT LOW LEVEL MOISTURE SHOULD ALLOW AREAS OF MVFR STRATUS AND
FOG TO FORM MAINLY AFTER 08Z AT MOST TAF LOCATIONS...WITH A BETTER
THAN EVEN CHANCE OF IFR CEILINGS AT KFKL AND KDUJ.

IMPROVEMENT TO VFR IS EXPECTED BY AROUND 15Z MONDAY AS LOW LEVELS
BEGIN TO DRY OUT AND A WEAK SURFACE RIDGE BUILDS IN.

OUTLOOK...MONDAY NIGHT THROUGH FRIDAY...
WEAK RIDGING SHOULD PROVIDE GENERALLY VFR CONDITIONS MONDAY NIGHT
INTO TUESDAY. A COLD FRONT WILL SAG SOUTHWARD ACROSS THE GREAT LAKES
AND THROUGH THE OHIO VALLEY TUESDAY NIGHT AND WEDNESDAY. RESTRICTIONS
CAN BE EXPECTED IN SCATTERED PREFRONTAL THUNDERSTORMS. PREVAILING
VFR WEATHER SHOULD RETURN BY THURSDAY AS A SURFACE HIGH BUILDS IN.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

&&
Hazardous weather outlook, Jul 15, 2:57 AM EST, 16 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
357 AM EDT SUN JUL 15 2012

MDZ001-OHZ040-041-049-050-059-069-PAZ007>009-013>016-020>023-029-031-
073>076-WVZ001>004-012-021>023-041-160800-
GARRETT-CARROLL-COLUMBIANA-HARRISON-JEFFERSON OH-BELMONT-MONROE-
MERCER-VENANGO-FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-
ALLEGHENY-ARMSTRONG-INDIANA-WASHINGTON-GREENE-WESTMORELAND-
WESTMORELAND RIDGES-FAYETTE-FAYETTE RIDGES-HANCOCK-BROOKE-OHIO-
MARSHALL-WETZEL-MARION-MONONGALIA-PRESTON-TUCKER-
357 AM EDT SUN JUL 15 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST
PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA
AND NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

LOCALLY HEAVY DOWNPOURS WILL BE POSSIBLE WITH SHOWERS AND
THUNDERSTORMS TODAY. A FEW OF STORMS MAY BECOME STRONG TO SEVERE
THIS AFTERNOON INTO THE EVENING, WITH GUSTY WINDS THE PRIMARY
THREAT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

OHZ039-048-057-058-068-160800-
TUSCARAWAS-COSHOCTON-MUSKINGUM-GUERNSEY-NOBLE-
357 AM EDT SUN JUL 15 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO.

.DAY ONE...TODAY AND TONIGHT.

LOCALLY HEAVY DOWNPOURS WILL BE POSSIBLE WITH SHOWERS AND
THUNDERSTORMS TODAY. A FEW OF STORMS MAY BECOME STRONG TO SEVERE
THIS AFTERNOON INTO THE EVENING, WITH GUSTY WINDS THE PRIMARY
THREAT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

A WARM AND HUMID AIR MASS WILL BUILD INTO THE AREA ON TUESDAY. HIGH
TEMPERATURES IN THE LOW 90S WITH HUMIDITY WILL BRING HEAT INDICES
TO NEAR 100 DEGREES TUESDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Jul 15, 5:14 PM EST, 2 hours 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
614 PM EDT SUN JUL 15 2012

OHZ048-057-152245-
COSHOCTON OH-MUSKINGUM OH-
614 PM EDT SUN JUL 15 2012

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN MUSKINGUM AND SOUTHERN
COSHOCTON COUNTIES...

AT 613 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 6 MILES SOUTHWEST
OF COOPERDALE...MOVING EAST AT 25 MPH.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM. HEAVY RAIN WILL
POND WATER ON ROADS AND QUICKLY FILL DITCHES AND SMALL STREAMS.
INTENSE LIGHTNING CAN BE EXPECTED FROM THESE STORMS. MOVE INDOORS
WHEN A THUNDERSTORM APPROACHES. DO NOT SEEK SHELTER UNDER TREES.

SOME LOCATIONS THAT WILL BE IMPACTED INCLUDE...
  COOPERDALE...         CONESVILLE...         PLAINFIELD...
  OTSEGO...             FERNCLIFF...          ADAMSVILLE...

EXCESSIVE RUNOFF WILL ELEVATE SMALL STREAMS. PONDING OF WATER CAN BE
EXPECTED IN POOR DRAINAGE AREAS...LOW LYING SPOTS...AND UNDERPASSES.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772.

LAT...LON 4026 8220 4027 8170 4001 8175 4004 8220
      4023 8219 4024 8220
Special weather statement, Jul 15, 5:54 PM EST, 2 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
654 PM EDT SUN JUL 15 2012

PAZ013-014-020-021-152330-
ALLEGHENY PA-BEAVER PA-BUTLER PA-LAWRENCE PA-
654 PM EDT SUN JUL 15 2012

...A STRONG THUNDERSTORM WILL AFFECT EXTREME NORTH CENTRAL
ALLEGHENY...NORTHEASTERN BEAVER...SOUTHEASTERN LAWRENCE AND SOUTHERN
BUTLER COUNTIES...

AT 648 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES NORTH OF
FOMBELL...MOVING SOUTHEAST AT 35 MPH.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM. HEAVY RAIN WILL
POND WATER ON ROADS AND QUICKLY FILL DITCHES AND SMALL STREAMS.
INTENSE LIGHTNING CAN BE EXPECTED FROM THESE STORMS. MOVE INDOORS
WHEN A THUNDERSTORM APPROACHES. DO NOT SEEK SHELTER UNDER TREES.

SOME LOCATIONS THAT WILL BE IMPACTED INCLUDE...
  FOMBELL...            ELLWOOD CITY...       ZELIENOPLE...
  EVANS CITY...         MARS...

THIS WILL IMPACT THE FOLLOWING HIGHWAYS...

I-79 IN PENNSYLVANIA BETWEEN MILE MARKERS 80 AND 96.
I-76 BETWEEN MILE MARKERS 25 AND 26.

EXCESSIVE RUNOFF WILL ELEVATE SMALL STREAMS. PONDING OF WATER CAN BE
EXPECTED IN POOR DRAINAGE AREAS...LOW LYING SPOTS...AND UNDERPASSES.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772.

LAT...LON 4082 7978 4066 7991 4071 8013 4085 8033
      4096 8022
Special weather statement, Jul 15, 6:34 PM EST, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
734 PM EDT SUN JUL 15 2012

PAZ014-021-022-073-160000-
ALLEGHENY PA-ARMSTRONG PA-BUTLER PA-WESTMORELAND PA-
734 PM EDT SUN JUL 15 2012

...A STRONG THUNDERSTORM WILL AFFECT EXTREME NORTHWESTERN
WESTMORELAND...NORTHEASTERN ALLEGHENY...SOUTHEASTERN BUTLER AND WEST
CENTRAL ARMSTRONG COUNTIES...

AT 733 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES WEST OF
SAXONBURG...MOVING SOUTHEAST AT 25 MPH.

WIND GUSTS TO 30 MPH ARE POSSIBLE WITH THIS STORM. THERE CAN ALSO BE
A BRIEF PERIOD OF HEAVY RAIN AND FREQUENT LIGHTNING.

SOME LOCATIONS THAT WILL BE IMPACTED INCLUDE...
  BUTLER...             SAXONBURG...          LERNERVILLE...
  SARVER...             NATRONA HEIGHTS...    FREEPORT...

EXCESSIVE RUNOFF WILL ELEVATE SMALL STREAMS. PONDING OF WATER CAN BE
EXPECTED IN POOR DRAINAGE AREAS...LOW LYING SPOTS...AND UNDERPASSES.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772.

LAT...LON 4076 7956 4057 7968 4073 8007 4087 7993
Special weather statement, Jul 15, 6:39 PM EST, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
739 PM EDT SUN JUL 15 2012

OHZ039>041-160015-
CARROLL OH-COLUMBIANA OH-TUSCARAWAS OH-
739 PM EDT SUN JUL 15 2012

...STRONG THUNDERSTORMS WILL AFFECT CARROLL...NORTHEASTERN TUSCARAWAS
AND WESTERN COLUMBIANA COUNTIES...

AT 738 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM 2 MILES
EAST OF ALLIANCE TO 5 MILES SOUTHEAST OF CANTON...MOVING SOUTHEAST AT
25 MPH.

WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THESE STORMS. HEAVY RAIN WILL
POND WATER ON ROADS AND QUICKLY FILL DITCHES AND SMALL STREAMS.
INTENSE LIGHTNING CAN BE EXPECTED FROM THESE STORMS. MOVE INDOORS
WHEN A THUNDERSTORM APPROACHES. DO NOT SEEK SHELTER UNDER TREES.

SOME LOCATIONS THAT WILL BE IMPACTED INCLUDE...
  HOMEWORTH...          MALVERN...            EAST ROCHESTER...
  GUILFORD LAKE STATE PARK...                 AUGUSTA...
  DELLROY...            MILLPORT...           MECHANICSTOWN...
  LISBON...             CARROLLTON...

EXCESSIVE RUNOFF WILL ELEVATE SMALL STREAMS. PONDING OF WATER CAN BE
EXPECTED IN POOR DRAINAGE AREAS...LOW LYING SPOTS...AND UNDERPASSES.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772.

LAT...LON 4066 8125 4072 8124 4073 8123 4074 8109
      4090 8109 4091 8108 4091 8091 4076 8073
      4047 8116 4065 8138
Special weather statement, Jul 15, 7:16 PM EST, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
816 PM EDT SUN JUL 15 2012

OHZ040-041-160045-
CARROLL OH-COLUMBIANA OH-
816 PM EDT SUN JUL 15 2012

...STRONG THUNDERSTORMS WILL AFFECT NORTHERN CARROLL AND SOUTHERN
COLUMBIANA COUNTIES...

AT 812 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM LISBON TO
3 MILES SOUTH OF GUILFORD LAKE STATE PARK TO 5 MILES SOUTHEAST OF
MALVERN...MOVING SOUTHEAST AT 20 MPH.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THESE STORMS, ALONG WITH
BRIEFLY HEAVY RAIN AND FREQUENT LIGHTNING.

SOME LOCATIONS THAT WILL BE IMPACTED INCLUDE...
  MALVERN...            LISBON...
  GUILFORD LAKE STATE PARK...                 EAST ROCHESTER...
  AUGUSTA...            MILLPORT...           CARROLLTON...
  MECHANICSTOWN...      BEAVER CREEK STATE PARK...

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772.

LAT...LON 4074 8111 4073 8110 4075 8109 4080 8098
      4083 8065 4072 8054 4065 8064 4064 8082
      4056 8097 4057 8111 4067 8124
Special weather statement, Jul 15, 7:34 PM EST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
834 PM EDT SUN JUL 15 2012

MDZ001-WVZ023-041-160130-
GARRETT MD-PRESTON WV-TUCKER WV-
834 PM EDT SUN JUL 15 2012

...HEAVY RAIN SHOWERS WITH SCATTERED GUSTY THUNDERSTORMS...

THUNDERSTORMS WITH HEAVY RAIN WILL MOVE THROUGH THE FOLLOWING
COUNTIES...
GARRETT...PRESTON AND TUCKER...

AT 825 PM EDT NATIONAL WEATHER SERVICE RADAR IN PITTSBURGH SHOWED
THUNDERSTORMS WITH HEAVY RAIN ALONG A LINE EXTENDING FROM 2 MILES
NORTHEAST OF NEWBURG TO 6 MILES SOUTHEAST OF PHILIPPI TO 18 MILES
SOUTHWEST OF PHILIPPI...MOVING EAST AT 25 MPH.

THESE THUNDERSTORMS ARE GENERATING HEAVY RAIN, THAT CAN POND WATER
ON ROADS AND IN LOW LYING AREAS. THERE CAN ALSO BE WIND GUSTS TO 30
MPH AND BRIEF PERIODS OF FREQUENT LIGHTNING.

SOME LOCATIONS THAT WILL BE IMPACTED BY THESE THUNDERSTORMS
INCLUDE...
  NEWBURG...            FELLOWSVILLE...       TUNNELTON...
  KINGWOOD...           ROWLESBURG...         HANNAHSVILLE...
  SAINT GEORGE...       TERRA ALTA...         PARSONS...
  DAVISVILLE...         PLEASANT RUN...
  CATHELDRAL STATE PARK...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF WILL ELEVATE SMALL STREAMS...AND POND WATER ON ROADS
AND ALONG CREEK BANKS.

DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. THE WATER DEPTH
MAY BE TOO GREAT TO ALLOW SAFE PASSAGE. MOVE TO HIGHER GROUND.

PLEASE REPORT HEAVY RAIN AND FLOODING TO THE NATIONAL WEATHER SERVICE
BY CALLING TOLL FREE...1-877-633-6772.

&&

LAT...LON 3904 7978 3908 7978 3913 7984 3923 7981
      3925 7986 3930 7990 3944 7989 3952 7946
      3952 7904 3940 7914 3935 7925 3930 7929
      3920 7948 3922 7934 3920 7929 3909 7935
      3907 7929 3896 7934 3897 7951

The radar

The Pittsburgh radar (KPBZ), 39 km away, was scanning. The volume nearest the first event began at 00:56 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Columbiana

When
July 15, 7:55 PM EST
Where
Columbiana County, 0.52 mi W of Cannons Mill
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Department of Highways
Coordinates
40.680, -80.640

Trees were reported down west of Route 30.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2012Every state in 2012This day in weather historyWarnings in Ohio, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 400599.